[Skip to Content]
[Skip to Content Landing]
Article
July 27, 1957

NEUROLOGICAL MANIFESTATIONS AFTER ANTIHYPERTENSIVE THERAPY WITH MECAMYLAMINE

JAMA. 1957;164(13):1455-1458. doi:10.1001/jama.1957.02980130031007
Abstract

• Severe neurological manifestations including depression, agitation, euphoria, hallucinations, hyperreflexia, and especially a coarse, flapping tremor were seen in eight patients who had been receiving mecamylamine and hydralazine for the treatment of malignant hypertension. Analysis of the circumstances make it unlikely that the existing azotemia, the administered hydralazine, or possible vascular disease of the brain could be the causes of this syndrome. The mecamylamine was given in doses ranging from 48 mg. orally to 430 mg. parenterally per day. In one patient the existing chronic glomerulonephritis progressed to a fatal anuria, and in one other a widespread arteriosclerosis and advanced arteriolar nephrosclerosis terminated in hyperpyrexia and coma. In the six patients who survived, however, withdrawal of the mecamylamine was followed by disappearance of the symptoms within two weeks.

×